Hail, Trego
- When
- May 26, 12:13 PM CST
- Where
- Trego County, 0.87 mi SE of Wakeeney
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -99.870
A surface low with a dry line extending across much of the CWA triggering thunderstorms during the afternoon hours for northern counties with storms further south later in the evening. Severe hail reports were the main observed weather but there were also a few tornadoes observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A surface low with a dry line extending across much of the CWA triggering thunderstorms during the afternoon hours for northern counties with storms further south later in the evening. Severe hail reports were the main observed weather but there were also a few tornadoes observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 11:26 AM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1226 PM CDT Wed May 26 2021 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 351 AM CDT Wed May 26 2021 From the overall look at the models and setup there appears a could of scenarios for severe convection development. An upper jet mid level wave will play a role in developing a surface response across our area, pressure falls, southerly winds and development of a warm front lifting north through the day. Models differ on whether initial storms will develop off the eastern Colorado and Panhandles dryline, moving rapidly northeast and eventually ingesting higher theta-e/shear air over the trough/dryline area along and north of I-70 more in the evening hours. All convective threats will be in possible with any storm in the forecast area late this afternoon and evening. The trend of the CAMs FV3SAR/NAMnest is for supercell clusters spread eastward even across the warm sector in late afternoon far west, early even east a and developing in to large MCS/Linear systems by mid to early evening. By stark contrast, the HRRR is interesting that it has included runs that allowed the convection to miss our area, modeling convection mainly north of the Smokey Hill river valley, not entering the DDC cwa until Trego county. Afternoon highs in the mid to upper 80s are likely this afternoon with southeast gradient winds increasing through the day. Overnight, additional convection may continue across the southern counties after about 8 z though the 12-14 z timeframe - moisture convergence along the leading edge of an equatorward moving cold front which the FV3SAR/NAMnest and HRRR are all showing at this time. .LONG TERM...(Thursday through Tuesday) Issued at 351 AM CDT Wed May 26 2021 Thursday looks like one of the common events where a short window of opportunity for severe weather happens across the red hills region on the cold front/convergence zone. Most of the forecast area will be under slightly lower dew point temperatures by about 5 to 10 degrees but still quite warm high in the low to mid 80s. Model signal scattered nocturnal thunderstorms moving off the higher terrain of CO/NM Thursday after sunset feeding into the upslope flow but generally finding their demise upon entering Kansas. The cold front provides a respite to cooler 70s for highs on Friday with much lower precipitation probabilities. Saturday looks mainly dry but the pattern is likely to quickly change Saturday night to a waa rain and thunderstorms/less unstable airmass pattern followed by a continued cooling trend toward Sunday through the rest of the Memorial Day weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1219 PM CDT Wed May 26 2021 Moist upslope flow will continue today across southwest Kansas. Gusty southeast winds will be at around 20 knots this afternoon. Isolated to widely scattered late day convection will occur ahead of an upper level trough as it crosses western Kansas. The high probablity for convection to occur near an airport will be most likely near Hays between 23z Wednesday and 03z Thursday. BUFR soundings indicating a developing low level jet developing early tonight with 50knot wind speeds possible around 2000ft AGL after sunset. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 63 84 50 / 20 30 20 10 GCK 85 60 82 49 / 20 30 10 10 EHA 89 61 85 52 / 10 20 10 20 LBL 88 62 86 52 / 20 20 10 20 HYS 85 62 81 47 / 30 60 20 10 P28 88 66 88 54 / 20 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 428 AM CDT Wed May 26 2021 KSZ030-031-043>046-061>066-074>081-084>090-270930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 428 AM CDT Wed May 26 2021 /328 AM MDT Wed May 26 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and Tonight. Day 1 Discussion ---------------- Afternoon and evening severe weather will be a possibility on This Afternoon and evening as a conditionally unstable airmass is in place, and a weak surface low over far southwest Kansas lifts a stationary front northward as a warm front. Damaging wind, hail to the size of baseballs and tornadoes are all possible between 3 pm and midnight. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms may develop at the leading edge of cooler airmass, over south central Kansas Thursday afternoon. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Significant risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm this afternoon. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
27 hail, 2 funnel cloud, 2 flash flood, 2 tornado, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Damage was not observed as the tornado remained over open country.
Damage was not observed as the tornado remained over open country.
Water was over several roads.
Rainfall of 4.40 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963543, 963544, 963545, 963546, 963547, 963548, 963549, 963550, 963551, 963552, 963553, 963554, 963555, 963556, 963557, 963558, 963559, 963560, 963562, 963563, 963564, 963565, 963566, 963567, 963572, 963579, 963580, 963581, 963582, 963583, 963586, 963587, 963588, 963589, 963584.